Q: In my story, an elderly and seriously ill man is murdered by a nurse who switches the blood he is to receive, causing a reaction, which kills him. How does this reaction occur and what symptoms would the victim have?
A: Transfusion reactions come in many varieties. They may be as mild as a rash or perhaps chills and fevers or may be so severe as to cause death. First let’s look at why these reactions occur.
The red blood cells (RBCs) are the carriers of Oxygen (O2) from the lungs to the tissues and of Carbon Dioxide (CO2) from the tissues to the lungs. This is accomplished by using the hemoglobin inside the RBCs. The RBCs also have Antigens on their surface. It is these antigens that cause the problem.
These antigens are designated either A or B. From these our blood typing system (ABO System) has been derived. Type A blood has only A antigens, Type B only B antigens, Type AB both, and Type O neither.
Simple so far. But, the serum of the blood (the liquid part) also carries antibodies. It is the reaction of these antibodies with the antigens of the transfused blood that causes problems.
Type A serum (that is the serum of people with Type A blood) has Anti-B antibodies. Type B has Anti-A antibodies. Type AB has neither. Type O has both Anti-A and Anti-B antibodies.
TYPE Antigens on RBCs Antibodies in Serum
A A Anti-B
B B Anti-A
AB AB None
O Neither Anti-A and Anti-B
Reactions occur when blood with the right Antigen is given to a person with its corresponding antibody. For example, if a Type A person (who has Anti-B antibodies in the serum) receives Type B blood (which has the B antigen on its RBCs) or Type AB blood (which has both A and B antigens) an adverse reaction will occur because the Anti-B antibodies in the recipients serum will react with the B antigens on the transfused RBCs. This is a transfusion reaction. The result is agglutination, or “clumping,” of the blood cells and the release of several harmful chemicals, which cause the symptoms and signs of this basically “allergic” reaction.
It gets more complicated than this because there are a multitude of other antigen-antibody problems with blood matching. Antigens like the well-known Rh Factor, which is either Positive or Negative, and many others, mostly named after the physicians that discovered them. Your “blood type” is typically expressed only in terms of the ABO and Rh systems. For example, a person who is A-Positive has Type A blood and the Rh Factor Antigen is present, while a person who is O-Negative had Type O blood and the Rh Factor is absent.
Because of the multitude of potentially problematic antigens, prior to transfusion blood is “Typed and Cross Matched.” This is done to test the donor’s blood directly against the recipient’s blood for any antigens and antibodies that might cause the blood to be “incompatible” and thus, lead to reactions. In very emergent situations such as gun shots, stabbings, or automobile accidents where the victim is bleeding to death and there isn’t time to do a complete Cross Match, “type specific” blood is given. A person’s blood type can be determined in a few minutes but cross matching may take hours. In these cases, a Type A person receives Type A blood and everyone hopes for the best.
Another option in these situations is to give “Universal Donor” blood. This is Type O Negative. Since Type O RBCs have no surface antigens they are the least likely to cause a reaction regardless of the recipient’s blood type. Reactions can still occur due to other antigens but in an emergent situation, as I said above, you give the best blood type available and hope for the best.
In your story, I would suggest that you have your victim be Type A and have the nurse switch the blood for Type B. This could definitely cause a reaction. The patient would develop fever, chills, and a diffuse, irregular red rash over his entire body. This could begin within minutes or might be delayed for a few hours. He might develop a full blown anaphylactic allergic reaction, which would be the above symptoms plus, shortness of breath, low blood pressure, and severe shock with pallor, cold and clammy skin, and a bluish tinge to his lips and fingers and toes. Since this represents the severest form of allergic reaction, it would develop fairly quickly and could lead to cardiac arrest and death. If the victim survived all this, it is possible that his kidneys would be severely and irreparably damaged, even requiring dialysis.
Note: This is a very complex topic. If you want to know more, start HERE.